Iowa, 2022

Winter Storm in Iowa, December 8 to 9, 2022

December 8 to 9, 2022 · NWS DMX · 4 events in 4 counties and zones

A large surface low lifted out of the desert southwest and into Iowa late on the 8th, with precipitation initially falling in the form of rain. As the system lifted into northern Iowa rain transitioned to snow after midnight with quick accumulations by sunrise of eight to ten inches.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A large surface low lifted out of the desert southwest and into Iowa late on the 8th, with precipitation initially falling in the form of rain. As the system lifted into northern Iowa rain transitioned to snow after midnight with quick accumulations by sunrise of eight to ten inches. A few locations even reported a foot of snow. Further south accumulations were limited due to warmer temperatures, resulting in a sloppy wet snow and lesser accumulations of three inches or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 8, 5:58 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Dec 8, 5:58 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
558 PM CST Thu Dec 8 2022

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Thursday/
Issued at 345 PM CST Thu Dec 8 2022

Key messaging highlights:

* Heavy snow now anticipated across northern IA. Small, targeted
  Winter Storm Warning now in effect. Lesser snow and minor
  glazing possible just to the south.
* Light rain/snow chances Sat
* Large system next week, appreciable rain likely central and south

The forecast begins with widespread stratus across the area in
persistent easterly low level flow with a front and maturing
surface low to our south and southwest respectively. This will
continue into the evening with some fog coming back into play as
well. In foreshadowing of what's to come, strong, phased
thermodynamic and kinematic forcing continues to advance into the
MO Valley just upstream, but it does still have some moisture
deficiencies for the time being. There isn't much precip upstream
yet, but visible satellite imagery is already showing convective
elements.

Later this evening, the strong H85/H7 QG forcing will expand
saturation in that layer and start to develop precip, but the mid
levels and dendritic growth zone will be narrower as it matures
into north central IA into tonight. Once this occurs, snowfall
rates are expected to jump considerably with the HREF and several
hi res models suggesting rates approaching or reaching 1"/hr for
several hours. Dendritic snow production is expected with
tremendous omega/vertical motion in the DGZ, along with
supersaturation with respect to ice. This is also aligned with
negative H5/H6 EPV, and even forecast soundings showing elevated
CAPEs of a few J/kg. Would not be surprised to see a few rumbles
of thunder. The GFS/HRW FV3 companion cores seem underdone and too
far north, but much of the remaining guidance supports 6 hour QPF
in this window to 0.6"+ from Algona to Mason City. Thus have
raised snow amounts to 5-7" and issued a targeted short-term
warning during the worse expected conditions, which will be a
heavy wet snow and accumulate quickly, possibly weighing down
weaker trees. An advisory will remain in place, book-ending the
worse conditions when more of a wintry mix is anticipated with the
loss of appreciable ice introduction. Farther south into central
and southern Iowa, only rain is anticipated with this system. Much
of the precip will end in our area Friday morning, but some
additional light freezing drizzle is possible far northeast by
Friday night.

To start the weekend, we'll look to the short wave currently off
the OR/CA coast. The warm advection and DCVA is fairly strong, but
fairly moisture starved of Pacific origin, so there is only light
rain/snow chances with little if any QPF. High pressure will then
settle in behind with seasonal temperatures to end the weekend,
but there may be yet another round of fog development due to the
light flow and recent snow and/or rain.

Another big system is expected to arrive Tuesday, and linger
through the remainder of the period with a large closed low
cyclone drifting from the MO into the MS Valleys over three days.
Both EPS and NAEFS moisture parameters (PWAT, specific humidity,
integrated moisture transport) are approaching climatological
maxes along and ahead of this system, so appreciable precipitation
is anticipated. Some snow is possible north, but much of this
event will likely be rain with EPS, GEFS, NBM ensembles fairly
confidence in half-inch to inch amounts. Both the low level and
deep shear is tremendous, but it appears that temps, dewpoints,
and resultant instability will be too low for much in the way of
convection to realize the alarming kinematics. Much of the
appreciable precipitation will occur Tuesday, but lingering
lighter rain or snow, breezy conditions, and eventually all patchy
light snow, will persist through the rest of the period.

&&

.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 544 PM CST Thu Dec 8 2022

MVFR to LIFR conditions across the area near 00Z with conditions
still expected to degrade through the evening and overnight hours,
with LIFR conditions likely to impact all sites at some point.
Rain has begun and continues to advance SW to NE with some ice
reported in far western Iowa and impactful snow north still
expected tonight. Snow rates near KMCW may reach 1"/hr later this
evening with a mix of rain/snow/fog/freezing fog impacting other
sites into tomorrow morning. Precipitation moves out tomorrow
morning but IFR ceilings look to persist for awhile afterwards. Have
kept largely with previous forecast with this issuance but will
continue to monitor precip trends and issue amendments if
necessary.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 9 AM CST Friday for IAZ004-015-
025>028-039.

Winter Weather Advisory until midnight CST tonight for
IAZ005>007-016-017.

Winter Weather Advisory from 6 AM to 9 AM CST Friday for
IAZ005>007-016-017.

Winter Storm Warning from midnight tonight to 6 AM CST Friday
for IAZ005>007-016-017.

Winter Weather Advisory until 6 AM CST Friday for IAZ023-024-
034>038.

Winter Weather Advisory until 6 AM CST Friday for IAZ033-044-045-
057.

&&

DISCUSSION...Small
AVIATION...KCM
Hazardous weather outlook, Dec 8, 2:50 PM CST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
250 PM CST Thu Dec 8 2022

IAZ004-015-023>028-033>039-044-045-057-092100-
Emmet-Palo Alto-Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-
Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-
Carroll-Audubon-
250 PM CST Thu Dec 8 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Winter Weather Advisory is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A strong weather system will move into the region early next week
that will bring a period of precipitation and stronger winds to
the region. Precipitation type and additional details will become
clearer in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but snowfall reports are
always appreciated.

IAZ046>050-058>062-070>075-081>086-092>097-092100-
Greene-Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
250 PM CST Thu Dec 8 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

For counties along Highway 30 tonight, minor snow or ice
accumulations could cause localized slick spots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A strong weather system will move into the region early next week
that will bring a period of precipitation and stronger winds to
the region. Precipitation type and additional details will become
clearer in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

IAZ005>007-016-017-092100-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-
250 PM CST Thu Dec 8 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Winter Storm Warning is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A strong weather system will move into the region early next week
that will bring a period of precipitation and stronger winds to
the region. Precipitation type and additional details will become
clearer in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but snowfall reports are
always appreciated.

Dodson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Emmet

When
December 8, 8:00 PM CST to December 9, 6:00 AM CST
Where
Emmet forecast zone
Reported by
Public
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Palo Alto

When
December 8, 8:00 PM CST to December 9, 6:00 AM CST
Where
Palo Alto forecast zone
Reported by
Public
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Kossuth

When
December 8, 8:00 PM CST to December 9, 6:00 AM CST
Where
Kossuth forecast zone
Reported by
Public
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
December 8, 8:00 PM CST to December 9, 6:00 AM CST
Where
Winnebago forecast zone
Reported by
Public
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067983, 1067984, 1067985, 1067986.